Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 1998, 3:26 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 1998, 3:26 PM EDT (19:26 UTC)
- Expired
- Aug 8, 1998, 5:25 PM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Campbell County, VA, City of Lynchburg, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 081926 FFWRNK VAC031-680-082125- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EDT SAT AUG 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CAMPBELL COUNTY IN SOUTH CENTRAL VIRGINIA. LYNCHBURG IN SOUTH CENTRAL VIRGINIA. * UNTIL 525 PM EDT. * AT 325... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHERN CAMPBELL COUNTY...EXTENDING NORTHWARD INTO THE SOUTHERN SECTIONS OF THE CITY OF LYNCHBURG. THESE STORMS WERE MOVING SLOWLY NORTHWARD AT AROUND 15 MPH. * THESE STORMS HAVE DUMPED AROUND 4 INCHES OF RAIN IN THE PAST 2 HOURS IN NORTHERN CAMPBELL COUNTY TO THE WEST OF THE TOWN OF RUSTBURG...ALONG ROUTE 29...AND NEARLY 3 INCHES OF RAIN IN LYNCHBURG. AN ADDITIONAL 2 INCHES OF RAIN IS POSSIBLE IN THE NEXT HOUR. THIS WILL CAUSE SMALL STREAMS AND CREEKS TO COME OUT OF THEIR BANKS. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:10 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 8, 2:10 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SAT AUG 8 1998 NEARLY STNRY CONVERGENCE AREA OVER SW VA HAS PRODUCED HEAVY RAIN ALL ALONG THE BLUE RIDGE EARLY THIS AFT. HAVE HAD REPORTS OF SHARP RISES ALONG MANY CREEKS AND EVEN THE ROA RIVER IN ROA. WELL...PEOPLE WANTED RAIN... THIS CONVERGENCE ZONE OR PSEUDO WARM FNT IS MOVG SLOWLY NWD AND WILL CONT TO BRING HVY RAIN TO NRN SECTIONS OF MY CWA ALONG THE BLUE RIDGE- THINK IT WILL BE GONE BY TONITE/S PERIOD THOUGH. MORE SCT CONVECTION IS JUST GETTING STARTED IN THE SOUPY AIRMASS OVER NW NC AND FAR SW VA. THIS SHUD BECOME A LITTLE MORE WIDESPREAD TOWARD THIS EVE AND WILL BE SWINGING UP INTO SRN & WRN PARTS OF MY CWA AS WHAT IS LEFT OF THE UPPER LOW DRIFTS JUST TO MY WEST. CHC POPS WARRANTED ALL NITE- HIGHEST TO THE WEST. BELIEVE MOST OF THE AREA EAST OF THE BLUE RIDGE WILL GO DOWN IN FOG AND LOW CLOUDS IN A LIGHT EAST FLOW. THIS WILL SLOWLY LIFT SUNDAY LEAVING P SUNNY WARM AND VERY HUMID CONDS. A MORE TRADITIONAL NRN STREAM VORT MAX MOVG IN FROM THE WEST MAY BRING SOME ORGANIZED RW/TSTMS IN LATE SUN AFT- MORE LIKELY SUN NITE...OTHERWISE LOOKS LIKE JUST SCT LATE AFT CONVECTION WITH NOT MUCH TRIGGER OTHER THAN SOME UPSLOPE FLOW. THE AVN SEEMS TOO FAST IN BRINGING THE VORT MAX THRU SUN NITE & MONDAY...BUT STILL HAS HIGH CHC POPS SIMILAR TO THE NGM WHICH LOOKS GOOD. ROA 72/83/70/87 4365 LYH 71/81/70/86 3365 DAN 75/86/70/89 3365 RNK 69/80/67/83 5474 BLF 70/80/67/80 5574 JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:38 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 117 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.